Medications that Aggravate or Create Acne

There are several medications that can do you more harm than good. When this comes to your acne, you want to avoid any that may make your situation worse. Many of these medications will aggravate your already existing acne or may cause you to breakout.

Any illness may aggravate your acne or cause you to breakout. In this sort of situation, it is difficult to determine what the cause of the breakout is. Is it the illness? Medication?

Despite this fact, you want to be certain that you don’t stop taking a medication that is essential for your health simply because it is causing your acne to be worse. Instead, consult your doctor to prescribe you a different medication that may be easier on your acne. It is more important that you sustain your health so that you can live even if you don’t look the best you have ever looked. Acne may be painful to look at, but it is not life threatening.

Other medications that are known to cause acne include:

Anticonvulsants
Certain anticonvulsants are prescribed for people who suffer from epilepsy and seizures. They may also be prescribed to people who suffer from bi-polar disorder and depression. These medications often list acne as a side effect. Lithium is another medication that is popular for these conditions and can also cause acne

Corticosteroids
These are often used to treat asthma and other chronic lung disease. These medications are similar to cortisol and can stimulate the body to produce sebum, which can cause an increase in acne.

Sobriety Medications
Antabuse is often prescribed to help alcoholics stop drinking. I can also cause acne in recovering alcoholics.

Immunosuppressants
These types of drugs suppress the immune system. These may be required for people who have recently received an organ transplant. It can also suppress your ability to fight the bacteria that causes breakouts.

Thyroid Preparations
Many thyroid medications are known to trigger acne. Large amounts of iodine may also cause breakouts.

Systemic Steroids
Systemic steroids are synthetic versions of natural steroid. These may cause breakout of acne while curing another skin condition.

Anabolic Steroids
These are steroids that can cause severe cases of acne in some users.

Cosmetic and Acne
Acne that is caused by cosmetics is called “acne cosmetica.” This acne is triggered by cosmetic products rather than the natural causes that typically cause acne. If you think that you are experiencing a breakout because of a product then you will want to discontinue using it.

Birth Control & Acne
There are several oral contraceptives that may control acne but there are also several others that may cause it as well. These tend to have a low estrogen content and a progestins that increases androgens in the body. Only women are affected, obviously as it is oral contraceptive, but they tend to only be women who have a tendency towards androgenicity. Some of the pills that you may want to steer away from include:

  • Loestrin 1.5/30
  • Loestrin 1.5/20 Fe
  • Estrostep Fe
  • Levlen
  • Alesse
  • Ovral
  • Norlestrin 1/50